Kansas, 2021

Damaging Wind in Kansas, July 24, 2021

July 24, 2021 · NWS GID · 1 event in 1 county or zone

Isolated severe wind gust in Phillips County on Jul 24, 2021. A very weak, nearly stationary, front across far north central Kansas was the focus for scattered thunderstorms during the late afternoon and evening hours on this Saturday in July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated severe wind gust in Phillips County on Jul 24, 2021. A very weak, nearly stationary, front across far north central Kansas was the focus for scattered thunderstorms during the late afternoon and evening hours on this Saturday in July. The majority of thunderstorm activity was sub-severe, and due to weak wind shear, very slow-moving - only slowly drifting outward from the initial development. However, a rogue severe wind gust of 60 MPH (52kt) was reported near Logan, KS in Phillips County. No wind damage reports were received with this activity. Thunderstorms generally weakened with loss of daytime heating during the late evening hours, but isolated to scattered convection continued into the overnight, mainly across south central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 24, 2:25 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
325 PM CDT Sat Jul 24 2021

.DISCUSSION...(This evening through Saturday)
Issued at 323 PM CDT Sat Jul 24 2021

Satellite and observations show a band of clouds through the central
part of the forecast area this afternoon. The band has been
narrowing during the day and is not moving south as quickly as it
was. The showers/sprinkles have moved out of the area. Temperatures
under the band of clouds has been cooler than the areas in sunshine.

There is a weak cold front/boundary that has been sagging to the
south during the day. The front is in the vicinity of the
Kansas/Nebraska state line at this time. Other than a wind shift,
there really is not much difference due to the front. Temperatures
are actually cooler due to the cloud cover than the front. There is
a weak upper level wave that is expected to move through the area
this evening. Models have at least a little convection that develops
in the vicinity of the front as the wave moves through. There is
already some cumulus that is developing due to the heating in north
central Kansas. The combination of the front, the wave and daytime
heating could be enough to get things going late this afternoon and
as the wave moves through this evening, expect it to keep going with
at least some isolated to scattered showers and thunderstorms. The
extent of the precipitation should remain mainly in north central
Kansas, barely spilling over into extreme southern Nebraska.

There is a very weak upper level wave that moves through the area on
Sunday. Have kept some PoPs in the southern part of the forecast
area which is closest to the front/boundary that stalls and weakens
further in the far southern part of the area. Sunday night into
Monday morning is a little bit of a challenge. There are a couple of
weak waves that move through but timing them is a little off. Have
kept the chances for Sunday night into Monday morning, but the
chances are fairly low.

Monday through Thursday the upper level ridge builds across the
area. Temperatures will be on the rise and heat index values will be
a concern. The warmest day at this time appears to be Wednesday.

Later on Thursday another weak front moves through the area.
Temperatures will be a little cooler, but still be above normal for
this time of year. There is also an upper level wave that moves
through and there are some small chances for showers and
thunderstorms.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1221 PM CDT Sat Jul 24 2021

Mid level clouds are moving through the terminals this afternoon
and expect them to continue. Winds will be from the northeast
behind the weak front/boundary that has moved through. There could
be an isolated shower, mostly a sprinkle, early in the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...JCB
Hazardous weather outlook, Jul 24, 2:36 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Sat Jul 24 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Sat Jul 24 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon, heat index values as high as 100 to 105 degrees
are expected in southern portions of the outlook area,
particularly in north central Kansas.

Also this afternoon into tonight, isolated to perhaps scattered
thunderstorms are possible, mainly near and especially south of
the Nebraska-Kansas border. Although the risk for severe storms
appears fairly low, a few storms could produce gusty winds up to
around 50 MPH, along with localized heavy rainfall. The main time
frame of concern for any stronger storms is through 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a prolonged stretch of hot temperatures during the
upcoming week. The hottest days currently look to be Tuesday
through Thursday, when most of the outlook area is expected to
reach heat index values of at least 100 to 105 degrees.

Although coverage is expected to be pretty limited and spotty,
small chances for thunderstorms exist from Sunday morning through
Monday morning for portions of the outlook area. Severe storms
appear fairly unlikely during this time. Thunderstorm chances
return to the forecast for portions of the area late Thursday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any thunderstorm wind gusts of
around 50 MPH or higher that might affect southern portions of
the outlook area this afternoon into this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 24, 5:01 PM CST
Where
Phillips County, 1 mi W of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.589

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968515.